Avoid Exposure to Powders Which Could be Fentanyl/Carfentanil

Avoid Exposure to Powders Which Could be Fentanyl/Carfentanil

Heroin and derivatives are now commonplace in our area.  Many times the patient or their friends hide the evidence before we arrive but there are times when you have to drag the patient out of a dark car or room.  Or you find residue on the patient or objects.

Please note that many medications can be absorbed through the skin.  Nitroglycerin tabs/ointment is a great example.  You either wear gloves or find a way to administer it without touching it.

As the heroin epidemic continues, there may be a case where you note powder on or near the patient.  Please don’t touch it.  Wear gloves.  If it gets on your clothing, don’t brush it away with your bare hands.  Be careful removing the contaminated clothes (don’t pull your shirt over your head so the powder gets on you).  Don’t breathe in the powder and don’t use hand sanitizer.  Call for additional resources and make sure you contact an EMS supervisor.

It is always good practice to avoid touching unknown substances.  Please wear gloves, watch where you step or kneel, use flashlights, turn on lights and/or be careful in your duties to avoid touching things that are sticky, wet, icky or powder covered.

In all seriousness, please be safe and pay attention.

Here is a fact sheet from the DEA.  https://www.dea.gov/divisions/hq/2016/hq092216_attach.pdf

And a Guidebook for First Responders:  https://www.dea.gov/druginfo/Fentanyl_BriefingGuideforFirstResponders_June2017.pdf

Safety Recommendations for First Responders:   Fentanyl Safety Recommendations for FR

VDH Fentanyl Info for FR:  http://www.vdh.virginia.gov/content/uploads/sites/23/2018/01/Fentanyl-FAQ-opioid-exposure-among-va-first-responder-survey.pdf

CDC/NIOSH: https://www.cdc.gov/niosh/topics/fentanyl/risk.html

Interagency Board First Responder  PPE and Decon for Synthetic Opiods: IAB First Responder PPE/Decon